Nebraska, 2016

Tornadoes and Hail in Nebraska, May 9, 2016

May 9, 2016 · NWS GID · 9 events in 5 counties and zones

Two tornadoes occurred along with hail up to the size of golf balls on this Monday afternoon. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$150,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two tornadoes occurred along with hail up to the size of golf balls on this Monday afternoon. A few very isolated general thunderstorms developed across south central Nebraska beginning around 1:30 p.m. CST. However, storms did not become severe until after 3 p.m. CST. Severe hail up to the size of golf balls occurred with some storms, which was impressive given the weak shear and pulse-type nature of the storms. A non-supercell tornado occurred near Odessa, in Buffalo County. Somehow, a lone supercell managed to develop over Clay County, and it was responsible for producing a tornado and hail up to 1.5 inches in diameter. Both of these tornadoes were rated EF-0. By 7 p.m. CST, all of the thunderstorm activity had dissipated or moved out of south central Nebraska.

Surface low pressure was quasi-stationary over western Kansas. The warm front extending east from the low lifted into central Nebraska and became stationary. Just prior to most of the thunderstorm development, temperatures were in the lower to middle 70s with dewpoints in the middle to upper 50s. With mid-level lapse rates near 8 degrees C/km, this resulted in MLCAPE of 1500-2000 J/kg. Effective deep layer shear was 15-20 knots, barely supportive of multicell storm mode. In the upper levels, a longwave trough was over the western U.S. with a lead low exiting Nebraska into South Dakota, and a new more potent low dropping into the backside of the trough over the Northern Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 2:19 PM CST, 56 minutes earlier.

Area forecast discussion, May 9, 2:19 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
319 PM CDT MON MAY 9 2016

...SCATTERED HAILERS PROBABLE THIS AFTERNOON WITH SLOW-MOVING
CELLS THAT WILL DUMP LOCALLY HEAVY RAIN...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 319 PM CDT MON MAY 9 2016

ALOFT: A LONGWAVE TROF WAS OVER THE WRN USA. LOW PRES WAS ALONG
THE NEB/SD BORDER WITH A SHORTWAVE TROF EXTENDING TO ITS S THRU
THE CNTRL/SRN PLAINS. ANOTHER UPR LOW WAS OVER ID AND DROPPING SE.
THE NEB/SD LOW WILL HEAD N AND FILL TONIGHT AS THE LOW OVER ID
HEADS E ALONG THE MT/WY BORDER...WHILE THE CNTRL/SRN PLAINS TROF
LIFTS NE INTO THE MID MS VALLEY. A SHORTWAVE RIDGE BETWEEN THESE
WAVES WILL MOVE THRU HERE TOMORROW...WITH NW FLOW IN THE MORNING
QUICKLY TRANSITIONING TO SW IN THE AFTERNOON. BY 00Z/WED THE UPR
LOW WILL BE OVER ERN MT.

SURFACE: SVRL LOWS WERE OVER THE CNTRL/NRN PLAINS...BUT THE MOST
DEFINED LOW WAS OVER CNTRL KS WITH A WARM FRONT EXTENDING E ALONG
THE NEB/KS BORDER INTO THE MID MS VALLEY. A COOL FRONT WAS MAKING
ITS WAY THRU THE NRN ROCKIES. THE KS LOW WILL FILL TONIGHT WITH A
BAGGY/WEAK PRES GRAD REMAINING OVER THE CNTRL PLAINS. AS
CYCLOGENESIS OCCURS OVER ERN WY/MT...THE FRONTS WILL PIVOT
CYCLONICALLY AROUND THE DEVELOPING LOW...WITH THE WARM FRONT
LIFTING N AND THE COOL FRONT PRESSING FURTHER S. THE COOL FRONT
WILL BE OVER THE PANHANDLE BY 12Z/TUE AND WILL MOVE INTO THE FCST
AREA DURING THE DAY. MODEL CONSENSUS HAS IT ACROSS THE HEART OF
THE FCST AREA FROM COLUMBUS-PLAINVILLE BY 00Z/WED.

REST OF THIS AFTERNOON: P/CLOUDY WITH SCT DIURNAL SHWRS/TSTMS
DEVELOPING. ENVIRONMENT IS COOL WITH FRZG LVL HEIGHTS 8-9K FT FROM
W-E. BULK SHEAR IN THE CLOUD-BEARING LAYER WILL BE DECREASING TO
BELOW 20 KTS. THIS WILL RESULT IN SLOW-MOVING PULSE STORMS.

SEVERE: WHILE DWPTS IN THE 50S-60F HAVE RESULTED IN MLCAPE OF
1000-2000 J/KG (HIGHEST OVER N-CNTRL KS)...THE WEAK SHEAR MEANS
UPDRAFTS WILL PROBABLY NOT LAST LONG ENOUGH TO PRODUCE MORE THAN
DIME OR POSSIBLY BRIEF NICKEL SIZE HAIL. BELIEVE WE'RE MORE LIKELY
TO SEE A LOT OF SMALL HAIL THAT COULD MAKE THE GROUND WHITE IN
SPOTS.

TONIGHT: TSTMS DIE WITH LOSS OF HEATING. SO EXPECT THE RADAR TO BE
CLEAR BY 9-10 PM. CLEARING AS LEFTOVER CLOUD DEBRIS DISSIPATES AND
500 MB TROF MOVES THRU. WITH WEAK PRES GRAD AND LINGERING LOW-LVL
MOISTURE...PATCHY FOG COULD BE A PROBLEM LATE.

TUE: ANY MORNING FOG DISSIPATES. IT COULD BE DENSE (1/4 MILE OR
LESS) IN SPOTS. OTHERWISE SUNNY UNTIL CLOUDS INCREASE FROM THE W
IN THE AFTERNOON AS SCT SHWRS/TSTMS DEVELOP...BUT MOST OF THE
DAYTIME ACTIVITY SHOULD REMAIN OVER ERN CO/WRN NEB AND NW KS.

MODEL DWPTS ARE ALL OVER THE PLACE WHICH MAKES ASSESSING INSTABILITY
DIFFICULT. NAM MOS HAS 54F AT GRI AT 21Z WHILE MAV HAS 48F. NAM 2M
DWPT IS 58F. USED THE SREF MEAN WHICH OFFERS 50F WHICH SEEMS MORE
REASONABLE. SO WITH TEMPS 75-85F AND DWPTS IN THE LOW-MID 50S...
MLCAPE SHOULD BE NO BETTER THAN 500-750 J/KG. SO STRONG/SVR TSTMS
LOOK DOUBTFUL. RIGHT NOW THE SPC HAS A MARGINAL RISK FOR SVR BUT
EXPECT THAT TO BE DOWNGRADED TO JUST A GENERAL RISK OF THUNDER
WITH LATER UPDATES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 319 PM CDT MON MAY 9 2016

CONCERNS IN THE EXTENDED PERIOD INCLUDE PRECIPITATION CHANCES TUE
NIGHT/WED MORNING AND THEN AGAIN FOR NEXT WEEKEND...ALONG WITH
COOLER THAN AVERAGE HIGHS FOR NEXT WEEKEND.

STARTING OUT WITH THE BIG PICTURE AT 00Z WED...500 MB CLOSED LOW
IS PROGGED TO BE CENTERED NEAR THE MONTANA/NDAK BORDER WITH THE
TROUGH BASICALLY OVER THE ROCKIES AND RIDGING OVER THE GREAT
LAKES. THIS WILL PUT OUR CWA IN SOUTHWEST FLOW ALOFT. MEANWHILE AT
THE SURFACE ONE AREA OF LOW PRESSURE ASSOCIATED WITH THE UPPER LOW
WILL BE NEAR THE MT/NDAK/CANADIAN BORDER WITH ANOTHER OVER THE
OK/TX PANHANDLE CONNECTED BY A COLD FRONT THAT WILL BE DRAPED NE
TO SW ACROSS OUR CWA. GIVEN THE PARALLEL ALIGNMENT OF THE FRONT TO
THE UPPER TROUGH...THE COLD FRONT WILL BE SLOW TO MOVE THROUGH
TUESDAY NIGHT.

PRECIPITABLE WATER VALUES ARE PROGGED TO EXCEED ONE INCH TUESDAY
NIGHT...WELL ABOVE NORMAL VALUES FOR THIS TIME OF YEAR. OMEGA
PROGS ALSO SHOWING GOOD OVERALL ASCENT OVERNIGHT WITH OVER 12
UBARS/S OF LIFT THROUGH A MOIST COLUMN. AM ALSO EXPECTING THE LOW
LEVEL JET TO RAMP UP AFTER DARK AND RIDE OVER THE SURFACE FRONT.
GIVEN THE EXPECTED FORCING AND MOISTURE ALONG WITH A SLOW MOVING
SURFACE FRONT THAT SHOULD PARALLEL THE UPPER FLOW...AM FAIRLY
CONFIDENT OF WIDESPREAD RAIN CHANCES. NOT AS CERTAIN ABOUT SEVERE
POTENTIAL AS INSTABILITY MARGINAL AT BEST. HOWEVER DEEP LAYER 0-6
KM SHEAR FORECAST TO BE IN THE 35-50 KT RANGE SO AT LEAST SOME
CHANCE EXISTS FOR STRONG TO SEVERE TSTMS.

AS HAS BEEN THE CASE WITH SEVERAL OTHER UPPER LOWS THIS SPRING...
MOVEMENT IS EXPECTED TO BE QUITE SLOW AND PRECIP SHOULD LINGER
INTO THE DAYTIME ON WED...ESPECIALLY IN THE EASTERN HALF OF THE
CWA. THINGS SHOULD BE QUIET FROM LATER WED INTO THU AS WE SEE
SUBSIDENCE BEHIND THE UPPER TROUGH WHICH WILL HAVE PASSED TO THE
EAST AND FILLED A LITTLE. THE AREA THEN REMAINS UNDER NW FLOW
ALOFT AS A RIDGE BUILDS INTO THE WESTERN U.S. NOT A SURE THING WE
REMAIN DRY THU NIGHT INTO SATURDAY AS SOME MODELS SWING A WEAK
CLIPPER OR TWO THROUGH THE PLAINS. RAIN CHANCES THEN INCREASE FOR
SUNDAY AND MONDAY AS THE WESTERN TROUGH PUSHES EAST ACROSS THE
ROCKIES AND TOWARDS THE PLAINS.

HIGHS SHOULD BE CLOSE TO NORMAL...UPPER 60S/MID 70S THU AND FRI
BEFORE A COLD FRONT PUSHES THROUGH JUST IN TIME FOR NEXT WEEKEND
AND DROPS HIGHS ABOUT 10 DEGREES.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z TUESDAY)
ISSUED AT 1240 PM CDT MON MAY 9 2016

SIGNIFICANT WX: MVFR CIGS GIVE WAY TO SCT IFR TSTMS THIS
AFTERNOON.

THIS AFTERNOON: MVFR CLOUD BASES GRADUALLY LIFTING TO LOW-END
VFR. ANY SUNSHINE WILL SELF-DESTRUCT WITH SCT TSTMS WITH IFR
VSBYS DEVELOPING. LOTS OF SMALL HAIL PROBABLE...ESPECIALLY 20Z-23Z
WITH GUSTY 40-45 KTS IN DOWNDRAFTS. SE WINDS 5-15 KTS.
CONFIDENCE: MEDIUM

TONIGHT: SCT TSTMS END WITH VARIABLE CLOUD DEBRIS DISSIPATING.
PATCHY MVFR OR IFR FOG POSSIBLE AFTER 09Z. CONSERVATIVE 3SM IS IN
THE TAFS FOR NOW. WINDS BECOME LGT AND VRBL. CONFIDENCE: MEDIUM

TUE THRU 18Z: PATCHY MVFR/IFR FOG UNTIL 15Z. THEN VFR. LGT AND
VRBL WINDS BECOME LIGHT SW-W. CONFIDENCE: MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...EWALD
AVIATION...HALBLAUB
Hazardous weather outlook, May 9, 2:15 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT MON MAY 9 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
315 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR...WITH THE MAIN THREAT BEING
SMALL HAIL THE SIZE OF NICKELS OR SMALLER. STORMS WILL BE SLOW
MOVING AND THAT COULD RESULT IN HAIL COVERING THE GROUND IN A FEW
LOCATIONS. GUSTS TO NEAR 50 MPH COULD ALSO OCCUR IN A COUPLE
SPOTS. IN ADDITION...IF ANY STORMS DEVELOP OVER NORTH-CENTRAL
KANSAS...THERE IS A SLIGHT CHANCE FOR A TORNADO. THUNDERSTORMS
WILL DIMINISH AND END BY MID-EVENING WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL NEBRASKA
LATE TUESDAY AFTERNOON MAINLY WEST OF HIGHWAY 281. THE THREAT FOR
STORMS WILL OVERSPREAD THE ENTIRE OUTLOOK AREA TUESDAY NIGHT.
THERE IS A MARGINAL RISK THAT A STORM OR TWO COULD BECOME SEVERE
LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH HAIL TO AROUND
QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...DISPATCHERS AND EMERGENCY MANAGERS...PLEASE PASS ALONG
ANY HAIL REPORTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Local storm report, May 9, 9:54 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1054 AM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     MINDEN                  40.50N 98.95W
05/08/2016                   KEARNEY            NE   BROADCAST MEDIA

            PHOTOS RELAYED VIA NEBRASKA TV FROM THE PUBLIC OF TWO
            LARGE TREE LIMBS SNAPPED. ONE WAS SNAPPED AND LAYING ON
            THE GROUND WITH ITS BASE STILL PARTIALLY ATTACHED TO THE
            TREE PART WAY UP. DIAMETER APPROX 10 INCHES. THE OTHER
            WAS SNAPPED COMPLETELY OFF. DIAMETER APPROX 15 INCHES.
            TIME EST FM RADAR.

&&

HALBLAUB
Local storm report, May 9, 10:47 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1147 AM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     RED CLOUD               40.09N 98.52W
05/08/2016  E75 MPH          WEBSTER            NE   NWS STORM SURVEY

            SVRL UPROOTED TREES/GENERAL TREE DMG AT THE GOLF COURSE.
            TIME EST FM RADAR.

&&

HALBLAUB
Special weather statement, May 9, 2:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT MON MAY 9 2016

NEZ084-092045-
FRANKLIN NE-
329 PM CDT MON MAY 9 2016

...STRONG THUNDERSTORM OVER SOUTHEASTERN FRANKLIN COUNTY...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERTON...OR 36 MILES SOUTHEAST OF HOLDREGE. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
FRANKLIN COUNTY AND IS EXPECTED TO WEAKEN WITHIN THE NEXT 30
MINUTES.

LAT...LON 4022 9900 4029 9873 4001 9873 4000 9906
TIME...MOT...LOC 2028Z 197DEG 4KT 4014 9881

HALBLAUB
Special weather statement, May 9, 2:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
346 PM CDT MON MAY 9 2016

NEZ084-092100-
FRANKLIN NE-
346 PM CDT MON MAY 9 2016

...STRONG THUDNERSTORM OVER EASTERN FRANKLIN COUNTY...

AT 345 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERTON...OR 35 MILES SOUTHEAST OF HOLDREGE. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN FRANKLIN
COUNTY...AND IS EXPECTED TO WEAKEN IN THE NEXT 15 MINUTES.

LAT...LON 4001 9897 4034 9898 4034 9873 4000 9873
TIME...MOT...LOC 2045Z 168DEG 4KT 4016 9882

HALBLAUB
Special weather statement, May 9, 2:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON MAY 9 2016

NEZ061-092130-
BUFFALO NE-
356 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO COUNTY UNTIL 430
PM CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERDALE...OR 7 MILES NORTH OF KEARNEY...MOVING NORTH AT 5 MPH.

A SECOND STORM WAS LOCATED OVER KEARNEY AND WAS ALSO MOVING SLOWLY
TO THE NORTH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEARNEY AND RIVERDALE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 267 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4066 9891 4066 9920 4096 9924 4094 9886
TIME...MOT...LOC 2053Z 183DEG 6KT 4079 9908

EWALD
Special weather statement, May 9, 3:08 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT MON MAY 9 2016

NEZ061-092315-
BUFFALO-
INCLUDING THE CITY OF...KEARNEY
408 PM CDT MON MAY 9 2016

...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH
THUNDERSTORMS ACROSS BUFFALO COUNTY...

AT 4 PM...STORM SPOTTERS SIGHTED A POSSIBLE LANDSPOUT TORNADO
IN KEARNEY IN BUFFALO COUNTY. ALTHOUGH TYPICALLY WEAKER AND
SHORTER LIVED THAN TORNADOES ASSOCIATED WITH ORGANIZED SUPERCELL
THUNDERSTORMS...LANDSPOUT TORNADOES CAN STILL CAUSE INJURY OR
MINOR DAMAGE. LANDSPOUTS DEVELOP AS A SURFACE FRONT OR WIND SHIFT
LINE INTERACT WITH A TOWERING CUMULUS CLOUD OR DEVELOPING
THUNDERSTORM. LANDSPOUTS ARE NOT USUALLY ASSOCIATED WITH A WALL
CLOUD AND ARE OFTEN DIFFICULT TO DETECT WITH WEATHER RADAR.

IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY
PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL
WEATHER SERVICE IN HASTINGS AND LOCAL LAW ENFORCEMENT.

HEINLEIN

The radar

The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Hail, Clay

When
May 9, 3:15 PM CST
Where
Clay County, 4 mi W of Clay Center
Measured
1 in hail
Reported by
Social Media
Coordinates
40.530, -98.126

Tornado, Buffalo

When
May 9, 3:30 PM CST
Where
Buffalo County, 1.76 mi N of Odessa
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.725, -99.247

A brief landspout tornado touched down near Odessa. No damage was reported.

Hail, Clay

When
May 9, 3:42 PM CST
Where
Clay County, 5 mi WSW of Fairfield
Measured
1.5 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
40.402, -98.208

Tornado, Clay

When
May 9, 4:06 PM CST to 4:14 PM CST
Where
Clay County, 3.03 mi E of Fairfield to 5.56 mi E of Fairfield
Rating
EF0
Path length
2.67 mi
Path width
35 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.428, -98.063

This tornado touched down approximately 2 miles east of Fairfield, traveling east-northeast before lifting approximately 5 miles east of Fairfield. Damage along this path included at least one irrigation pivot as well as minor damage to the front walkway overhang at the school. Windows were blown out of numerous vehicles in the school parking lot, and a concession area under construction suffered minor damage. The tornado crossed Highway 14, damaging fencing and trees before lifting a couple miles east of the highway. The maximum wind speed was estimated to be 85 MPH.

Hail, Phelps

When
May 9, 4:15 PM CST
Where
Phelps County, 8 mi NNE of Holdrege
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.557, -99.312

Hail, Hamilton

When
May 9, 4:22 PM CST
Where
Hamilton County, 6.62 mi ENE of Stockham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -97.850

Hail, Clay

When
May 9, 4:29 PM CST
Where
Clay County, 1 mi E of Fairfield
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Social Media
Coordinates
40.430, -98.101

Hail, Fillmore

When
May 9, 4:37 PM CST
Where
Fillmore County, Strang
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.420, -97.580

Hail, Phelps

When
May 9, 5:13 PM CST
Where
Phelps County, 4 mi NW of Loomis
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.521, -99.574

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624649, 624657, 624650, 624659, 624651, 624652, 624653, 624654, 624655.